Vermont, 2025

Damaging Winds in Vermont, May 17, 2025

May 17, 2025 · NWS ALY · 3 events in 1 county or zone

The combination of a couple potent, upper-level disturbances and a pre-frontal surface trough inflicted scattered severe thunderstorms across southern Vermont in the evening hours of Saturday, May 17. Several reports of tree damage were relayed to NWS Albany, which led to the temporary closures of several roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a couple potent, upper-level disturbances and a pre-frontal surface trough inflicted scattered severe thunderstorms across southern Vermont in the evening hours of Saturday, May 17. Several reports of tree damage were relayed to NWS Albany, which led to the temporary closures of several roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 17, 5:09 PM EST, 20 minutes earlier.

Area forecast discussion, May 17, 5:09 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
609 PM EDT Sat May 17 2025

.SYNOPSIS...
Scattered rain showers and isolated to
scattered strong to severe thunderstorms will diminish early
tonight, as a cold front moves across the region. Brisk and cool
conditions will close the weekend with additional showers due to an
upper level disturbance and low pressure moving northeast of Maine.
Drier and breezy conditions will return on Monday as sunshine will
mix with clouds and temperatures will still run below normal.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Key Message:

    - Severe Thunderstorm Watch #277 in effect for Albany,
      Schenectady, Warren, Saratoga, Washington and Rensselaer
      Counties and southern VT for large hail, damaging winds,
      and an isolated tornado until 8 pm EDT.

Discussion:

Update as of 608 pm EDT...The Severe Thunderstorms Watch was
canceled for Herkimer, Hamilton, Schoharie, Montgomery and
Fulton Counties based on the radar trends and coordination with
SPC and WFOs BTV and BGM. Some strong to potentially severe
thunderstorms continue in the Watch area and just to southeast
across Columbia and Berkshires Counties where a warning is in
effect. We have had some large hail and damaging winds in the
watch area and an outflow boundary displaced from the
thunderstorms caused some spotty wind damage and gusts 35-56 mph
in the NYS Mesonet.

Some adjustment to PoPs and WX to remove thunderstorms and
severe weather threat north and west of the Capital Region.
The cold front continues to approach from the west from central
and northern NY with the prefrontal sfc trough moving through.

Previous discussion.

As of 344 PM EDT...Severe Thunderstorm Watch #277 continues
from the Schoharie Valley, Great Capital Region and southern VT
northward for large hail, damaging winds and an isolated tornado
until 8 pm . The Watch may need to be expanded southward into
the eastern Catskills, mid Hudson Valley, Berkshires and NW CT
if severe weather trends increase south of the Watch area.
MLCAPES are generally in the 1000-1500 J/kg range with slightly
lower values across the western Dacks this hour based on the SPC
Mesoanalyis. Effective bulk shear is 30-40 KT over the region.
The forecast area is in a warm sector with dewpoints in the 60s.
A pre-frontal sfc trough has focused most of the strong to
severe convection. The better forcing ahead of this sfc trough
and the warm front over northern NY and VT is mainly north of
I-90. A mixture of multi-cells and a few supercells will
continue to be possible with a line or broken-line likely
forming in advance of the cold front between 20Z(4 pm) and 23Z
(7 pm). The latest 3-km HRRR and Namnest both show this
possibility and it may extend just outside of the watch area. We
included the damaging winds and large hail threat for the watch
area in the forecast grids and mentioned a few may become
severe south of it.

The PWATs are in the 1-1.3" range, so some locally heavy rain
is possible especially if something trains or back builds. The
700 hPa flow is strong at 30-40 KT from southwest to northeast
so storms may be moving along pretty good. We may need to issues
a few FLS's for small stream flooding.

The convection will decrease between 9 pm and midnight with
scattered showers continuing before some drier air filters in.
The cold advection should kick in the wake of the front after
midnight. Temps will fall into the 50-55F range in the valleys
and 40s to around 50F over the higher terrain.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The 500 hPa closed low moves over eastern NY and New England
tomorrow morning. Low pressure forms near Maine and moves slowly
northeast. A secondary cold front or sfc trough moves across the
region and it becomes showery and continues to be cool. The
cyclonic vorticity advection with the upper level low in the
cyclonic flow will produce scattered to numerous showers. The
rainfall amounts should be mainly light in the few hundredths to
two tenths of an inch range. It will be brisk and cool with max
temps about 10 degrees below normal with upper 50s to mid
60s/upper 60s in the valleys and upper 40s to mid 50s over
higher terrain. The west to northwest winds will be 10 to 20 mph
with some gusts 25-35 mph.

Residual west/northwest upslope and lake effect/lake enhanced
showers will end Sunday night over the western Dacks and
southern Greens. Northwest flow will persist aloft with high
pressure trying to build southeast from Hudson Bay. Some 30s
will be possible over the Adirondack Park, southern Greens and
eastern Catskills with 40s for the rest of the region.

Mon-Mon night drier weather takes shape over eastern NY and
western New England, as northwest flow in the wake of the
trough the shifts east of Nova Scotia. A residual cold pool
will allow for instability cumulus or clouds mixed with sun and
breezy conditions. A few pop-up showers may occur over the
western Dacks and southern Greens. Highs will run below normal
and be in the 50s and 60s with some upper 40s over the mtns.
Clearing skies and cool conditions are expected with patchy
frost over the higher terrain, as high pressure builds in from
Ontario Mon night with lows in the mid 30s to mid 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term begins with fair and dry weather with high pressure
building in from the Great Lakes Region over the Northeast.  The
subsidence from the ridge will yield partly to mostly sunny skies
with cooler than normal temps with the exiting trough.  Highs will
run below climatological normals by 5 to 10 degrees with lower to
mid 60s in the valleys and mainly 50s over the higher terrain. Mid
and high clouds increase Tue night associated with a mid and upper
level trough moving into the Midwest with lows in the 40s with some
upper 30s over the mountains.

A storm system continues to organize over the Ohio Valley and the
mid Atlantic Region with some showers lifting northward ahead of a
warm front by Wed afternoon. The NBM is aggressive increasing PoPs to
high chance and likely values (55-75%) late Wed afternoon into Wed
night. Periods of rainfall are possible with the low to mid-level
warm advection, as a coastal wave forms potentially near the
Delmarva Region by Thu morning.  With abundant clouds and wet
conditions max temps will run much cooler than normal both Wed and
Thu with widespread 40 and 50s.  The coastal wave and the mid and
upper level trough that sets up over the Northeast may keep numerous
to occasional showers into Friday morning.  Low temps will continue
in the 40s with some upper 30s over the higher terrain. Latest NBM
probabilistic guidance for exceeding 1 inch of rainfall in the 48-hr
period ending 12Z/8am Friday are in the 25-60% range with the
highest probs south and east of Albany. The showers persist during
the day in the cyclonic flow, as the wave moves away and the mid and
upper level trough lingers.  A drying trend may occur by Saturday if
high pressure builds in from southeast Canada.  Temps Fri-Sat will
still run close to 10 degrees below normal.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Through 18z/Sun...Scattered showers/thunderstorms will continue
to develop and persist through around sunset, with best chances
for multiple rounds of thunderstorms occurring at KGFL and KALB.
Brief periods of MVFR/IFR Vsbys will be possible within
thunderstorms/heavy downpours. Showers/thunderstorms should
decrease from west to east between 23Z/Sat-02Z/Sun. Additional
MVFR Cigs should redevelop toward and after 12Z/Sun with
increasing coverage of lighter rain showers/sprinkles
developing.

South to southeast winds 10-15 KT with gusts of 25-30 KT
possible through this afternoon, shifting into the west after
sunset with the cold frontal passage at 5-10 KT with a few brief
gusts up to 20-25 KT possible. West winds 8-12 KT with some
gusts up to 20-25 KT expected later Sunday morning.

Outlook...

Sunday Night: Moderate Operational Impact. Breezy. Chance of SHRA.
Monday: Moderate Operational Impact. Windy With Gusts To 31 kts. NO SIG WX.
Monday Night: Low Operational Impact. Breezy. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA.
Wednesday Night: High Operational Impact. Likely SHRA.
Thursday: High Operational Impact. Likely SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...Wasula
AVIATION...KL

In the hours before

Local storm report, May 17, 4:29 PM EST, 1 hour before
Preliminary Local Storm Report
National Weather Service Albany NY
529 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     1 NE Middle Falls       43.11N 73.52W
05/17/2025                   Washington         NY   911 Call Center

            Report of tree down north of Greenwich on
            Rte. 40.

&&

PS
Local storm report, May 17, 4:32 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
532 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     2 WSW Greenwich         43.07N 73.53W
05/17/2025                   Washington         NY   911 Call Center

            Report of trees and wires down along Rte. 40
            south of Greenwich.

&&

PS
Special weather statement, May 17, 4:47 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Albany NY
547 PM EDT Sat May 17 2025

MAZ001-NYZ041-049-050-052>054-084-VTZ013-172230-
Northern Berkshire MA-Eastern Albany NY-Western Rensselaer NY-
Eastern Schenectady NY-Eastern Rensselaer NY-Southern Washington NY-
Southern Saratoga NY-Northern Saratoga NY-Bennington VT-
547 PM EDT Sat May 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BERKSHIRE...EAST
CENTRAL SCHENECTADY...NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA...
SOUTHERN WASHINGTON...RENSSELAER AND SOUTHWESTERN BENNINGTON COUNTIES
THROUGH 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwich to Latham. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Deans Corners, Shakers, Bleecker Stadium, Chiselville, Grangerville,
North Hancock, Cheshire Harbor, Northumberland, Cambridge, South
Shaftsbury, Wayville, Middle Falls, Loudonville, Halls Corner, Best,
East Kansas, Arlington, Albany, Clifton Park Center, and Cohoes.

This includes the following highways...
 Interstate 90 between exits 9 and 24.
 Interstate 87 between exits 23 and 7, and between exits 8A and 16.
 Interstate 787 between exits 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York...and southern Vermont.

&&

LAT...LON 4310 7308 4255 7313 4264 7391 4319 7379
TIME...MOT...LOC 2147Z 265DEG 29KT 4314 7353 4275 7378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MEM
Local storm report, May 17, 4:52 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
552 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     2 ESE Argyle            43.23N 73.44W
05/17/2025                   Washington         NY   911 Call Center

            Report of a tree down near N street Rd and
            Street Rd.

&&

PS
Local storm report, May 17, 5:16 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
616 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Tstm Wnd Dmg     4 SSW Dalton            42.43N 73.20W
05/17/2025                   Berkshire          MA   Amateur Radio

            Report of wires down and arching near the
            intersection of Washington Mt Road and
            Kirchner Road.

&&

PS
Local storm report, May 17, 5:26 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
626 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     2 ESE Pittsfield        42.44N 73.23W
05/17/2025                   Berkshire          MA   Amateur Radio

            Report of a tree down near May Terrace in
            Pittsfield.

&&

PS

The radar

The Albany radar (KENX), 80 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
May 17, 5:29 PM EST
Where
Bennington County, 1.28 mi SSE of South Shaftsbury
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.933, -73.210

A 911 call center operator reported a tree down along Route 7A near the Bennington and Shaftsbury town line.

Thunderstorm Wind, Bennington

When
May 17, 5:35 PM EST
Where
Bennington County, 2.28 mi E of Bennington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.883, -73.155

A trained spotter reported a tree down along VT Route 9 and Furnace Grove Road.

Thunderstorm Wind, Bennington

When
May 17, 5:42 PM EST
Where
Bennington County, 2.41 mi ENE of Woodford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.892, -73.035

A trained spotter reported an uprooted tree with several others snapped near the intersection of Route 9 and Woodford State Park Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260539, 1260538, 1260537.